Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Missoula, MT

August 10, 2005Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2005, 7:17 PM MDT for Flathead County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 7:17 PM MDT (01:17 UTC)
Expired
Aug 10, 2005, 7:44 PM MDT
In force
27 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Flathead County, MT

The radar

The Missoula radar (KMSX), 189 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
3300 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 110117
SVRMSO
MTC029-110200-
/O.NEW.KMSO.SV.W.0022.050811T0117Z-050811T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
717 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FLATHEAD COUNTY IN NORTHWEST MONTANA

* UNTIL 800 PM MDT

* AT 712 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15
  MILES NORTH OF WHITEFISH...OR ABOUT 28 MILES NORTH OF EVERGREEN...
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF WHITEFISH BY 745 PM MDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE
THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING
AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4900 11451 4858 11469 4828 11451 4850 11401
      4900 11386

$$
1 follow-up statement
000 
WWUS55 KMSO 110144
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
744 PM MDT WED AUG 10 2005

MTC029-110154-
/O.CAN.KMSO.SV.W.0022.000000T0000Z-050811T0200Z/
FLATHEAD MT-
744 PM MDT WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLATHEAD COUNTY IS
CANCELLED...

LAT...LON 4900 11451 4858 11469 4828 11451 4850 11401
      4900 11386

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:30 PM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM MDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
230 PM MDT WED AUG 10 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...CONVECTION ACROSS
LEMHI COUNTY/SOUTHWEST MONTANA AND NORTHWEST MONTANA WILL CONTINUE
INTO THE EVENING. THESE STORMS WILL HAVE TO THE POTENTIAL FOR
BRIEF HEAVY RAIN AND SMALL HAIL. MUCH COOLER AIR POISED ALONG THE
FRONT RANGE OF THE DIVIDE NEAR GLACIER WILL TIGHTEN THE SURFACE
PRESSURE GRADIENT AND ONCE THE DAYTIME MIXING CEASES..NORTH TO
NORTHEAST WINDS SHOULD START PUSHING THROUGH THE GAPS OF THE
DIVIDE. THIS IS NOT EXPECTED TO BE A STRONG PUSH. A WEAK CANADIAN
SHORT-WAVE FEATURE WILL SAG SOUTH INTO NORTHERN MONTANA LATE
THURSDAY. THIS WILL TRANSLATE INTO A MUCH STRONG PUSH..DRAWING
COOLER MOIST AIR FAR SOUTH INTO NORTHWEST MONTANA. AT THE SAME
TIME...THE PLUME OF SUB-TROPICAL MOISTURE IN THE SOUTH WILL BE
REDIRECTED INTO SOUTHERN IDAHO. BREEZY NORTH TO EAST WINDS WILL
ACCOMPANY THIS COOLER AIR MASS THURSDAY NIGHT...IMPACTING MUCH OF
WESTERN MONTANA. THE SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE
ACROSS NORTHWEST MONTANA...BUT IN A REDUCED MODE.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...MAIN CHALLENGES FOR
LONG TERM FORECAST ARE THE LOW PRESSURE TROUGH CONTINUES TO MOVE
THROUGH THE PACIFIC NORTHWEST THROUGH SATURDAY NIGHT AND THE NEXT
SYSTEM EXPECTED WEDNESDAY. THE TROUGH COMING IN LATER THIS WEEK IS
NOW MUCH WEAKER THAN PREVIOUSLY PROGGED...SO HAVE DECREASED
CHANCES OF PRECIPITATION SOMEWHAT DURING THAT TIME FRAME.
CONFIDENCE IS FAIRLY LOW WITH THIS SYSTEM AS MODELS CONTINUE TO
WAIVER. INCREASED CHANCES OF PRECIPITATION TUESDAY AND WEDNESDAY
OF NEXT WEEK AS MODELS IN LINE WITH ANOTHER LOW PRESSURE TROUGH
MAKING ITS WAY INTO THE PACIFIC NORTHWEST. DUE TO MODEL
INCONSISTENCIES AT EARLIER TIME FRAMES...CONFIDENCE IS STILL LOW
WITH THIS SYSTEM. RIGHT NOW THOUGH IT LOOKS LIKE THE BEST CHANCE
FOR WIDESPREAD PRECIPITATION OVER IDAHO AND WESTERN MONTANA DURING
THE LONG TERM PERIOD.

&&

.AVIATION...NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....STEGEMILLER
AVIATION...MSJ

In the hours before

Local storm report, Aug 10, 4:06 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
406 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 N KALISPELL           48.24N 114.31W
08/10/2005  0.75 INCH        FLATHEAD           MT   TRAINED SPOTTER

&&

SMITH
Local storm report, Aug 10, 4:45 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
445 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             MELROSE                 45.63N 112.68W
08/10/2005  1.00 INCH        SILVER BOW         MT   PUBLIC

&&

SMITH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:34 PM MDTSevere Thunderstorm WarningMSOFlathead41 min
Aug 10, 8:19 PM MDTSevere Thunderstorm WarningMSOLake26 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.